Illinois, 2004

Hail in Illinois, July 21, 2004

July 21, 2004 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 21, 3:00 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT WED JUL 21 2004

.DISCUSSION...
HEAT AND HUMIDITY HAVE OVERSPREAD THE CWFA TODAY...THOUGH CONVECTIVE
DEBRIS FILTERING IN FROM OUR NORTHWEST IS KEEPING THE HEAT INDEX
VALUES AT MERELY UNCOMFORTABLE LEVELS INSTEAD OF UP IN THE OBNOXIOUS
RANGE.  ANOTHER LIMITING FACTOR IS A WEAK SURFACE TROF WHICH HAS
TURNED OUR WINDS AROUND TO THE WEST AND DRIED THE DEWPOINTS OUT A
COUPLE OF DEGREES.  THE CONVECTION OVER NORTHWEST MISSOURI WHICH HAS
BEEN THREATENING TO MOVE INTO NORTHEAST AND CENTRAL MISSOURI
CONTINUES TO MAKE SLOW BUT STEADY PROGRESS EASTWARD.  KLSX WSR-88D
ISNT PIKING UP ANYTHING BETTER THAN 40 DBZ MOVING INTO THE CWFA AT
THIS TIME...BUT WITH SUCH JUICY AIR OVER THE AREA IT WOULDNT TAKE
MUCH TO FIRE OFF A FEW THUNDERSTORMS.  WILL KEEP SCATTERED WORDING
GOING IN THE EVENING PORTION OF TONIGHTS FORECAST UP NORTH TO COVER
THIS...OTHERWISE KEPT CHANCE TO SLIGHT CHANCE POPS DOWN TO THE 1-70
CORRIDOR IN MO EAST TO AROUND SALEM IL.

THE HEAT CONTINUES FOR TOMORROW ACROSS PORTIONS OF THE AREA.  DONT
THINK ITLL BE QUITE AS HOT AS TODAY SINCE THERE WILL BE MORE
WIDESPREAD CLOUD COVER...BUT WE SHOULD SCRAPE THE BOTTOM END OF
ADVISORY CRITERIA ALONG THE I-70 CORRIDOR AND EAST INTO SOUTHWEST
ILLINOIS.  HOWEVER...THE BIGGER NEWS WILL BE THE COLD FRONT WHICH
WILL BE MOVING SOUTH THROUGH IOWA TOMORROW.  BOTH THE ETA AND THE
GFS HAVE THE FRONT KNOCKING ON OUR DOOR IN NORTHERN
MISSOURI/SOUTHERN IOWA BY 00Z FRIDAY.  CONVERGENCE ALONG THE FRONT
SHOULD BE MORE THAN ENOUGH TO FIRE OFF THUNDERSTORMS TOMORROW.
FIGURED LIKELY POPS UP NORTH FADING DOWN TO CHANCE POPS DOWN SOUTH
WERE THE WAY TO GO.

BOTH MODELS PUSH THE FRONT SLOWLY SOUTHWARD OVERNIGHT THURSDAY NIGHT
AND IT FINALLY CLEARS THE SOUTHERN PORTION OF THE CWFA BY AROUND 00Z
SATURDAY.  KEPT HIGH CHANCE TO LIKELY POPS GOING AS THE FRONT MOVES
THROUGH THE AREA DURING THIS TIME PERIOD.

COOLER AND DRIER AIR FILTER IN BEHIND THE FRONT...AND OUR
TEMPERATURES SETTLE INTO A SEASONABLY COOL SPELL.  SATURDAY SHOULD
BE OUR FIRST COOL AND DRY DAY WITH TEMPERATURES ONLY IN THE UPPER
70S AND LOW 80S ACROSS THE AREA AS 850MB TEMPERATURES FALL INTO THE
+12 TO +14 RANGE.

IN THE EXTENDED...QUIET WEATHER SHOULD CONTINUE ON SUNDAY AND
MONDAY.  ENSEMBLE GUIDANCE KEEPS US IN NEGATIVE TEMPERATURE AND
HEIGHT ANOMALIES INTO MID WEEK...SO TEMPERATURES SHOULD BE BELOW
NORMAL THROUGH MOST OF THE PERIOD.  TRENDED BACK INTO THE MID TO
UPPER 80S ON TUESDAY AND WEDNESDAY AS THE ANOMALIES START TO FADE.
KEPT PRECIP TO A MINIMUM THROUGH THE PERIOD...BUT I DID FEEL THE
SLIGHT CHANCE POPS WERE STILL A GOOD CALL ON TUESDAY AS AN UPPER
LEVEL SHORT WAVE RIPPLES ALONG NORTH OF US IN THE FLOW.  COULD BE
JUST ENOUGH COLD AIR ALOFT TO TRIGGER AFTERNOON THUNDERSTORMS.
BESIDES...ITS JULY AFTER ALL...AND WITHOUT OUR TYPICAL 6000M 500MB
RIDGE IT SEEMS A BIT OPTIMISTIC TO HAVE A FULL 4 DAY PERIOD WITHOUT
SOME ISOLATED TO SCATTERED CONVECTION.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY ENTIRE CWFA XCP MOZ018-019-026-027-034>036 THRU
800 PM...HEAT ADVISORY WED MOZ041-042-047>052-059>065
IL...HEAT ADVISORY ENTIRE CWFA XCP ILZ095>097 THRU 800 PM...HEAT
ADVISORY WED ILZ058>060-064-065-069-070-074-098>102

&&

CARNEY
Hazardous weather outlook, Jul 21, 4:15 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
515 PM CDT WED JUL 21 2004

ILZ095>097-MOZ018-019-026-027-034>036-221200-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-SHELBY-
515 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TONIGHT.  THERE IS A CHANCE THAT SOME OF THESE STORMS MAY BECOME
SEVERE...WITH STRONG WINDS AND HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST THURSDAY
THROUGH FRIDAY AS A COLD FRONT DROPS ACROSS THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT.

ILZ058>060-064-065-069-070-074-098>102-MOZ041-042-047>052-059>065-
221200-
AUDRAIN-BOND IL-BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-FAYETTE IL-
FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-
MADISON IL-MARION IL-MONITEAU-MONROE IL-MONTGOMERY-MONTGOMERY IL-
OSAGE-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-
WASHINGTON IL-
515 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EAST
CENTRAL MISSOURI AND PORTIONS OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA
TONIGHT.  AT THIS TIME IT DOES NOT APPEAR THAT THESE STORMS WILL
BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 7 PM THURSDAY EVENING.
TEMPERATURES ON THURSDAY AFTERNOON WILL ONCE AGAIN CLIMB INTO THE
LOWER 90S...AND THIS WILL PUSH THE HEAT INDEX TO AROUND 105 DEGREES.
COOLER AIR SHOULD PUT AN END TO THE EXTREME CONDITIONS ON THURSDAY
NIGHT AND FRIDAY.

IN ADDITION...A CHANCE FOR THUNDERSTORMS WILL PERSIST ACROSS THE
REGION THURSDAY THROUGH FRIDAY AS A COLD FRONT DROPS ACROSS THE
AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

MOZ072-073-084-099-221200-
CRAWFORD-IRON-REYNOLDS-WASHINGTON-
515 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM THIS EVENING...AS
TEMPERATURES IN THE 90S WILL KEEP THE HEAT INDEX AROUND 105 DEGREES.
CONDITIONS SHOULD IMPROVE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON THURSDAY...FRIDAY...AND
INTO FRIDAY NIGHT...AS A COLD FRONT DROPS ACROSS THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ079-MOZ074-075-085-221200-
MADISON-RANDOLPH IL-ST FRANCOIS-STE GENEVIEVE-
515 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DOT THE AREA THIS EVENING.  ONE OR TWO OF
THESE STORMS MAY PRODUCE GUSTY WINDS...HEAVY RAIN...AND POSSIBLY SOME
HAIL.

IN ADDITION...A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM THIS EVENING...
AS TEMPERATURES IN THE 90S WILL KEEP THE HEAT INDEX AROUND 105
DEGREES. CONDITIONS SHOULD IMPROVE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON THURSDAY...FRIDAY...AND
INTO FRIDAY NIGHT...AS A COLD FRONT DROPS ACROSS THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY INFORMATION THEY MAY OBTAIN
ABOUT THIS EVENINGS STORMS.

TRUETT/CARNEY

The radar

The St Louis radar (KLSX), 103 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
July 21, 4:35 PM CST
Where
Randolph County, Ellis Grove
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.000, -89.900

A local radio station reported quarter size hail in Ellis Grove.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410891.